Hi, I recently tested positive for JCV, after nearly 40 months of taking Tysabri. I have been offered the chance to take Rituxan off label for my MS. My question is this: Would I be at increased risk for PML on Rituxan having taken Tysabri? I've noticed in my reading that PML with Rituxan is often affected by prior therapies that affect immune function....How long after my last Tysabri infusion would I wait to start the Rituxan? Would the protocol of 1,000mg every six months be advisable? Or is there another dosing schedule that might be more effective? Thank you in advance for answering my question. There seems to be so little information out about Tysabri patients using Rituxan....
You are correct; there is little written about Rituximab in general since it is not approved by the FDA for an indication to treat MS.
All very good questions. Please see some of my prior postings which consider this subject in more detail. (Just go to the search box at the top right of the page and type in PML).
Let’s break your question down:
- Is there an increased risk of PML for you now that you are JCV antibody positive?; the answer is yes but the degree of risk depends on your antibody index. It is highest if the index is over 1.5. The risk could vary from 1/3000 to 1/100 depending on the index value.
- Is this risk of PML immediate? We do not know; normally the risk of PML in JCV antibody positive patients does not become significant until after 2 years of therapy. The question is, do we count your prior 40 months of therapy while you were JCV negative? To be on the safe side, the answer is yes for now. In fact there has been at least 1 if not 2 cases that I am aware of who became JCV antibody positive sometime on therapy and developed PML within about a year.
- Does the risk of PML disappear or decrease after stopping Tysabri? The answer is yes. I do not know of a case of PML beginning in a patient more than 6 months after stopping Tysabri.
- Is it safe to start another treatment like Rituximab during that 6 month interval after stopping Tysabri? It is probably safer, at least in some cases, to start therapy immediately with Rituximab instead of waiting. This is because of the increased risk of severe relapses in some high risk individuals within 4 to 6 months of stopping Tysabri if they are not on an effective therapy to prevent this from occurring.
If you start the Rituximab immediately, you will need to have your MS specialist continue to monitor you for the development of PML.
The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.